ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

July 2,1997

  • Consider sodium load when treating phytobezoars with Adolph's Meat Tenderizer
  • Not For your eyes only!: Putting the ISMP Medication Safety Alert! to work
  • Significant errors reported in recent Publications
  • Safety Briefs:
    • Watch dosing with SmithKline Beecham's new beta blocker Coreg® carvedilol
    • Hospital cost reduction efforts cause incorrect dose of hepatitis vaccine to be given.
    • Computer system listings of medication names may be linked to medication errors.... check carefully when updating these files.
    • Telephone orders for SmithKline Beecham's Denavir® penciclovir can sound like indinavir which is Merck's protease inhibitor Crixivan®
    • Imprecise order from an anesthesiologist asking for "the new anesthesia drug that ends in an X" causes a respiratory arrest when the wrong drug was used.
    • Adams County, Colorado Judge rules that there is probable cause for three Denver nurses to stand trial on charges of criminally negligent homicide for their role in a medication error which caused the death of a newborn.
    • American Regent 50 mL vials of Sodium Phosphate and Potassium Phosphate can be confused due to same color labels. American Regent is changing the labels.
    • National Federation of the Blind campaigns for tactile cues to be added to insulin vials to help diabetics distinguish between insulin types. Eli Lilly Co. and Novo Nordisk Pharmaceutical have agreed to use one to four raised horizontal bars on the insulin labels to represent the different insulin types.

July 16,1997

  • Handwriting on the wall?
  • Bar code systems are not infallible
  • Safety Brief
    • FDA announces Hyland recall of Recombinate®
    • Three serious adverse events reported with use of Paremyd®
    • Care in dosing of Tylenol® infant drops is critical.
    • More errors is published articles reported
    • When is medication error useful?
    • Just collecting medication error reports is NOT prevention!
    • Label miscommunication
    • Fen/phen implicated in valvular heart disease in 33 women.
    • Potential conffusion of Aldara® and Alora®. Be careful with similar drug names.
    • Standard specifications for labels call for labeling that will be right side up for right handed individuals (80% of the population).

July 30,1997

  • Excedrin: Headache for aspirin-sensitive patients?
  • Update on multivitamin shortage
  • New fellow named
  • Safety Briefs
  • Name confusion. Pilocar® and Dilacor XR®;
  • Schering notifies health professionals professionals of labeling changes for Claritin-D®
  • Accolate® (zafirlukast) associated with fatal Churg-Strauss Syndrome.
  • Interruptions can cause errors... Nurse drinks chloral hydrate when interrupted by cowoker.
  • New reports of name mixups
  • What do you do when you receive a request for a missing dose? This can be a great opportunity to discover or prevent an error.
  • Mnemonics in pharmacy computer systems have led to errors when they were not carefully designed to avoid overlap between medications with similar names.
  • Corrections: We try hard to impress readers about how easy it is to make errors.
  • July 2, Adolph's Meat Tenderizer article sparks ideas for preventing future errors.
  • Ortho Biotech has two dosing recommendations for Procrit® (erythropoietin)
  • Patient medication histories need to include alternative therapies.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP